Alert archive / Massachusetts / Small Craft Advisories in 2024

Small Craft Advisory 113, NWS Boston/Norton, MA

December 24, 2024

NWS Boston/Norton, MA issued this small craft advisory at Dec 24, 2024, 2:56 AM EST. It took effect at Dec 24, 2024, 7:00 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2024, 2:56 AM EST (07:56 UTC)
In effect from
Dec 24, 2024, 7:00 PM EST
Expired
Dec 25, 2024, 7:00 PM EST
In force
24 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

849 
WHUS71 KBOX 240756
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
256 AM EST Tue Dec 24 2024

ANZ250-254-242100-
/O.NEW.KBOX.SC.Y.0113.241225T0400Z-241226T0000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
256 AM EST Tue Dec 24 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST WEDNESDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...From 11 PM this evening to 7 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
821 
WHUS71 KBOX 241824
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
124 PM EST Tue Dec 24 2024

ANZ250-254-250730-
/O.EXT.KBOX.SC.Y.0113.241225T0000Z-241226T0000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
124 PM EST Tue Dec 24 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO
7 PM EST WEDNESDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...From 7 PM this evening to 7 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
769 
WHUS71 KBOX 250832
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
332 AM EST Wed Dec 25 2024

ANZ250-254-252300-
/O.CON.KBOX.SC.Y.0113.000000T0000Z-241226T0000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
332 AM EST Wed Dec 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
289 
WHUS71 KBOX 252120
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
420 PM EST Wed Dec 25 2024

ANZ250-254-260000-
/O.CON.KBOX.SC.Y.0113.000000T0000Z-241226T0000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
420 PM EST Wed Dec 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 24, 12:08 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 24, 12:08 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1208 AM EST Tue Dec 24 2024

.SYNOPSIS...
A weak low pressure system may bring a dusting to an inch or so
of snow Tuesday morning. Otherwise, dry weather is expected from
Christmas Day through the weekend along with a slow warming
trend.

&&

.NEAR TERM /THROUGH TODAY/...
Updated: 2:30 PM

Key Messages:

* Dry and cold tonight - but possible rain/snow showers SE?

Skies will clear out for a time this evening as ocean effect
clouds diminish and mid-level clouds moving through SNE this
afternoon head offshore. This will allow temperatures to drop
off this evening as winds remain light, so most places can
expect their low temperatures in teens/lower 20s to occur
before midnight.

Later tonight, warm advection gets underway and cloud cover
increases across region, causing temperatures to either level
off or rise slowly overnight. While dry weather is expected
overall, there is a very low chance (less than 10%) of seeing
some widely scattered snow or rain showers in RI and SE MA with
increasing SW flow. Forecast soundings are not overly supportive
of this so confidence is not high, but if it does happen it
could leave a coating of snow overnight away from south coast.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
Updated: 2:30 PM

Key Messages:

* Light snow Tue morning, especially across interior MA/CT, with
  Berkshires and Worcester Hills having best chance at 1-2" of
  new snow.

* A little more questionable for accumulating snow farther south
  and east including Providence and Boston.

Not much change in our thinking for Tuesday. Weak clipper system
tracks through northern New England and exits region Tuesday
afternoon. These systems historically don't produce much in way
of snow, especially when temperatures are more borderline (near
freezing) as in this case, and often produce the most snow when
an Arctic airmass is present (which is not the case here). HREF
snow probs for 1" or more in 12 hours (10:1 ratio) favors higher
elevations.

Model mass fields suggest best potential for snow is across
western and central MA and western CT where what dynamics are
available come into play. 12z NAM frontogenesis (850 mb) is
strongest in western/north central MA Tue morning but then
weaken as it pushes farther SE toward Boston and Providence. You
can see the result of this on most of the high-res radar
simulations and 1-hour precip, including 12z HREF, which shows
precip shield fragmenting as it exits Worcester Hills. So it's
entirely possible that areas SE of Worcester see little if any
snow (flurries?) or any rain near Cape Cod/Islands where
boundary layer temps are warmer.

As a result our snowfall forecast has changed little, showing
max of 1-2" near Berkshires and Worcester Hills and less than 1"
elsewhere. Probably just enough to bring a fresh coating of snow
for most.

We should see clearing set in Tue afternoon with subsidence and
drying behind departing system. Temperatures should recover
nicely with highs in 30s, if not around 40 closer to Cape Cod
and Islands.

Christmas Eve (Tue night) is looking dry at this point with
mainly clear skies, but expect bands of ocean effect clouds
near E MA coast given colder northerly winds. Lows drop into
teens and 20s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Updated: 2:30 PM

Key Messages:

* Chance for light precipitation across Cape Cod on Christmas Day
* Dry conditions through Saturday with slowly moderating temperatures

12z models are fairly consistent with the large scale synoptic
pattern, which shows a building ridge over the western Great Lakes
early Christmas Day morning that will push eastward and be across
the northeastern US by Friday.

Sidetrack to Christmas Day & Cape Cod........ Models all show an
upper trough offshore and fairly robust surface low south of the
Canadian Maritimes Christmas morning, and although that low will be
far to our east, the northerly flow and weak cold air advection on
the backside should result in fairly widespread strato-cumulus that
will move across the Cape. In some of the higher-res models, there
is also a suggestion of a weak west-east oriented surface trof
extending from that low pressure that moves southward late Christmas
Day into early Thursday and skims Cape Cod. This could be enough to
generate very light drizzle or snizzle (small snowflakes). Surface
temperatures across most of the Cape should be just a few degrees
above freezing for much of the day, but if the precipitation does
move a bit further west and get to the upper Cape or coastal
Plymouth County, a spot of freezing drizzle could occur. Looked at a
number of model soundings and given the very marginal moisture
profiles, I did not see anything that screamed that this was
something to really worry about. Overall it will end up being a
cloudy, breezy and perhaps a bit raw of a Christmas Day on the Cape.
Painted in 25-40% PoPs across that region, while basically it's
sunny, dry and seasonably cool everywhere else.

Rest of the forecast period.....

Accompanying the building ridge will also be increasing temperatures
aloft. Looking at the 850mb temperatures, we will start around -6C
on Christmas, warm to about 0C on Thursday then +4C on Friday into
Saturday.  That said, with surface high pressure also building over
the region, fairly strong subsidence and the low sun angle, the
boundary layer will struggle to mix much, so we will not realize at
the surface the full potential of the warmth aloft. Thus daytime
highs in the 30s on Christmas, upper 30s to lower 40s Thursday and
Friday and finally into the lower 40s for the weekend.

As we get into Sunday and early next week, the models become more
divergent with the upper air pattern. At the very least, the
ensembles suggest the ridge will be pushed offshore and weaken,
allowing upper level troughing to develop to our west.  Such a
pattern would support a southwest flow aloft that would open us up
to seeing warmer/more moist air moving into our area for sometime in
the Sunday to Monday timeframe.  The ECMWF and Canadian based
ensemble members suggest about an 80% chance of precipitation in the
24 hour period from Sunday evening to Monday evening, which the GFS
based ensembles are a bit more conservative with 40-60% showing
precipitation sometime over that period. Stuck with the NBM guidance
at this point for PoPs, which are on the lower end of those ranges.
Probabilities are high that most of the area will just experience
rain, but some low probabilities exist for a spot or two of snow,
sleet or freezing rain at the start of the precipitation across
interior valley locations. However that is greatly dependent on
exact details that are beyond the state of science at this
point. Just put the mention of snow in for those isolated
locations where unknowns exist for determining precip-type.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06Z TAF Update...

Through 12Z...High Confidence

VFR cloud bases gradually lowering to near MVFR levels as a
clipper system brings a quick burst of snow to southern New
England. May see some light snow showers reach the interior
terminals in the 10-12Z time frame.

Today ... High confidence in trends moderate in exact timing

We continue to expect a brief 2-3 hour period of light snow this
morning. This will likely result in a period of MVFR cigs/vsybs
between 12 and 16Z. Conditions quickly improve back to VFR after
18Z, with the exception of The Cape/Islands where VCSH and MVFR
ceilings may linger into the evening hours. Light
south/southwest winds becoming westerly by 18Z and then
gradually becoming northwest/northerly by 00Z.

Tonight...High Confidence

VFR. Light northwest winds. Some MVFR ceilings may linger over
The Cape/Islands.

Tomorrow...High confidence for the interior. Moderate for
Cape/Islands

VFR. Light north/northwest winds.MVFR ceilings may develop over
The Cape/Islands after 18Z along with -SNRA.

KBOS TAF...Moderate confidence in TAF. Fairly certain on -SN
timing this AM but it's possible vsby lowers to 4-5SM for a
time.

KBDL TAF...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Tuesday Night through Christmas Day: VFR. Breezy.

Wednesday Night through Friday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Updated: 2:30 PM

Overall high confidence.

Southerly flow gets underway tonight as high pressure moves
offshore. A weak and fast moving low pressure system will cross
northern New England Tuesday accompanied by increasing SW winds
(but staying below SCA), before winds shift to N/NW later Tue
and Tue night. Gusts could reach 25kt on eastern MA waters late
Tue night but not confident enough yet to raise SCAs.

May be some spotty light rain showers (or snow showers near
shore) Tue, then another round of bands of ocean effect snow
showers Christmas Day near Cape Cod.

Outlook /Wednesday Night through Saturday/...

Christmas Day: Winds less than 25 kt. Local rough seas. Chance
of rain, slight chance of snow.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain, slight chance of freezing
rain, slight chance of snow.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain, slight chance of freezing rain.

Thursday Night through Friday: Winds less than 25 kt. Areas of
seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...JWD/Nash
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...Nash
AVIATION...JWD/Nash
MARINE...JWD/Nash

Nearby

Small Craft Advisories in Massachusetts, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.